Illinois, 2004

Damaging Winds in Illinois, May 31, 2004

May 31, 2004 · NWS ILX · 12 events in 12 counties and zones

12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 1:15 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 31, 1:15 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT MON MAY 31 2004

.DISCUSSION...WATER VAPOR LOOP CLEARLY SHOWING COLD UPPER LOW SWIRLING
ACRS NW MN THIS AFTERNOON. 500 MB TEMPS OUT TO OUR WEST -20C CREATING
SOME STEEP MID LVL LAPSE RATES. ONE VORT LOBE PUSHING BAND OF SHOWERS
ACRS NRN IL SOUTHWARD INTO THE NORTHERN PART OF OUR FCST AREA. CU AND
TOWERING CU FIELD EXPANDING ACRS SRN IA AND EXPECT THAT TREND TO
OCCUR IN AREAS THAT HAVE A GOOD DEAL OF SUN NOW IN CNTRL IL. MAIN
FCST CHALLENGE WL BE COVERAGE OF PRECIP THIS EVENING...AND PRECIP
CHANCES THE NEXT SVL DAYS AS UPPER LOW HOLDS OVR THE GREAT LAKES.
LONGER TERM CHALLENGES INCLUDE TIMING OF NEXT SIGNIFICANT BNDRY INTO
OUR AREA AND PRECIP CHANCES ALONG IT NEXT WEEKEND. SOME DIFFERNECES
NOTED IN MODELS WITH HANDLING OF GREAT LAKES UPPER LOW AFTER 24 HOURS
BUT REALLY NOT THAT SIGNFICANT FOR OUR SENSIBLE WX. WL COVER THE
SHORTER TERM WITH THE ETA MODEL...WITH THE GFS FAVORED IN THE LONGER
TERM.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
SCATTERED CONVECTION THAT DEVELOPS ACRS OUR FCST AREA THIS AFTN SHOULD
GRDLY DISSIPATE BY OR SHORTLY AFTR SUNSET. UNTIL THEN...WITH THE STEEP
LAPSE RATES AND LOW LVL INSTABILITY...COULD BE SOME HAILERS...ESP ACRS
THE NORTH. GUSTY WEST WINDS SHOULD ALSO DIMINISH AFTR SUNSET ACRS THE
ENTIRE FCST AREA. SFC LOW TO TRACK ACRS CNTRL LAKE MICHIGAN ON TUESDAY
WITH WINDS PICKING UP AGAIN DURING THE AFTN. ETA BUFKIT DATA SUGGESTS
30 TO 35 KT MOMENTUM TRANSFER TO SFC DURING THE AFTN...SIMILAR TO WHAT
OCCURRED TODAY. SCT PRECIP TO DEVELOP DURING PEAK HEATING TIME AGAIN
ON TUESDAY AS COLD UPPER AIR TEMPS COMBINE WITH LOW LVL WARMING TO
PRODUCE SOME FAIRLY STEEP LAPSE RATES. WEAK SHORTWAVE EVIDENT ON MODEL
DATA SHEARING THRU THE FAST WESTERLY FLOW ACRS CNTRL IL WL ADD TO THE
LIFT OVR THE AREA ON TUESDAY. NEXT SIGNIFICANT SHORTWAVE EXPECTED TO
ROTATE SOUTHWARD INTO THE MID MISSISSIPPI VALLEY WEDNESDAY TO HELP
PRODUCE ANOTHER ROUND OF MAINLY DIURNAL PRECIP ACRS THE FCST AREA.
A BLEND BETWEEN THE MAV AND FWC GUID SEEMS TO BE THE WAY TO GO OVR
THE NEXT SVL DAYS.

LONG TERM...THURSDAY THROUGH MONDAY...
MODELS SHOWING A WEAK SFC BNDRY SHIFTING SOUTH ACRS OUR AREA ON
THURSDAY BUT LOW AND MID LVL RH VALUES NOT SUPPORTIVE OF ANY
PRECIP...SO FOR NOW WL KEEP THU DRY OVR CNTRL IL. AFTER THAT...UPPER
LOW SLOWLY FILLS AND LIFTS AWAY FROM THE LAKES REGION LEAVING US IN
A W-NW FLOW PATTERN FOR THE REMAINDER OF THE WEEK. ANY MCS ACTIVITY
APPEARS TO BE SETTING UP FOR THE SRN PLAINS DURING THIS TIME FRAME.
MEDIUM RANGE MODELS NOT SHOWING MUCH CONSENSUS ON TIMING OF SHORTWAVES
IN FLAT WESTERLY FLOW OVER THE WEEKEND ACRS THE MIDWEST. USING A BLEND
OF THE ECMWF/UK AND CANADIAN SUGGESTS SUNDAY AND MONDAY OF NEXT WEEK
APPEARS TO BE THE NEXT BEST CHANCE OF PRECIP ACRS CNTRL IL. A MORE
SUMMER LIKE PATTERN RETURNS TO THE MIDWEST EARLY NEXT WEEK AS MODELS
SUGGEST LNGWV TROF TO SETTLE INTO THE WEST COAST ALLOWING MORE OF A
W-SW FLOW ACRS OUR AREA. STRONGER FLOW ACRS THE U.S./CANADIAN BORDER
SUGGESTS BEST AREA FOR ORGANIZED CONVECTION ACRS THE NORTHERN GREAT
LAKES WITH TEMPS AOA NORMAL FOR OUR AREA.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, May 31, 11:31 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1231 PM CDT MON MAY 31 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1231 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL
ILLINOIS THIS AFTERNOON AND EVENING. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND
WEDNESDAY. ANOTHER STORM SYSTEM WILL MOVE INTO THE MIDWEST BRINGING
THE NEXT CHANCE OF THUNDERSTORMS ON SUNDAY. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

The radar

The Lincoln radar (KILX), 109 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
May 31, 5:35 PM CST
Where
Schuyler County, Littleton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -90.617

Several trees were blown down.

Thunderstorm Wind, Fulton

When
May 31, 5:54 PM CST to 6:07 PM CST
Where
Fulton County, Astoria
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -90.350

Several trees and a TV antenna on a house were blown down.

Thunderstorm Wind, Scott

When
May 31, 6:15 PM CST
Where
Scott County, Alsey
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -90.433

A large tree was blown down onto a power line.

Thunderstorm Wind, Morgan

When
May 31, 6:25 PM CST to 6:30 PM CST
Where
Morgan County, 1 mi SE of Murrayville
Measured
55 kt (63 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -90.233

Several trees were blown down.

Thunderstorm Wind, Sangamon

When
May 31, 6:30 PM CST
Where
Sangamon County, 2 mi SE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.783, -89.617

Thunderstorm Wind, Christian

When
May 31, 7:36 PM CST to 7:38 PM CST
Where
Christian County, Morrisonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -89.467

Several trees and power lines were blown down.

Thunderstorm Wind, Shelby

When
May 31, 7:55 PM CST
Where
Shelby County, Oconee
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.283, -89.117

Several trees were blown down.

Thunderstorm Wind, Moultrie

When
May 31, 7:58 PM CST
Where
Moultrie County, Sullivan
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.600, -88.617

Thunderstorm Wind, Effingham

When
May 31, 8:30 PM CST
Where
Effingham County, Effingham
Measured
56 kt (64 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.117, -88.533

Thunderstorm Wind, Coles

When
May 31, 8:45 PM CST
Where
Coles County, Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -88.183

A large tree was blown down.

Thunderstorm Wind, Jasper

When
May 31, 8:50 PM CST
Where
Jasper County, Newton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -88.167

A power pole was snapped off near the high school.

Thunderstorm Wind, Crawford

When
May 31, 9:30 PM CST
Where
Crawford County, Robinson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -87.733

Several trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400903, 5400904, 5400905, 5400906, 5400907, 5400908, 5400909, 5400910, 5400911, 5400912, 5400913, 5400914.